Alert archive / Tennessee / Red Flag Warnings in 2022

Red Flag Warning 3, NWS Morristown, TN

March 29, 20226 counties in Virginia; 23 counties in Tennessee

NWS Morristown, TN issued this red flag warning at Mar 29, 2022, 3:18 PM EDT for 6 counties in Virginia; 23 counties in Tennessee. It took effect at Mar 30, 2022, 11:00 AM EDT. It was in force for 19 hr. 16 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 2022, 3:18 PM EDT (19:18 UTC)
In effect from
Mar 30, 2022, 11:00 AM EDT
Expired
Mar 31, 2022, 6:00 AM EDT
In force
19 hr
Issued by
NWS Morristown, TN
All 29 counties

Anderson County, TN, Blount County, TN, Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Johnson County, TN, Knox County, TN, Loudon County, TN, Morgan County, TN, Roane County, TN, Scott County, TN, Sevier County, TN, Sullivan County, TN, Unicoi County, TN, Union County, TN, Washington County, TN, City of Bristol, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 22 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 6:00 PM EDTNON-TSTM WND GST 772 Nne Happy Valley, TNPEAK WIND FROM GSMNP WIND TOWER AT LOOK ROCK.
Mar 30, 9:00 PM EDTNON-TSTM WND GST 74Cove Mountain, TNPEAK WIND FROM GSMNP WIND TOWER AT COVE MOUNTAIN.
Mar 30, 11:40 PM EDTNON-TSTM WND GST 461 Ssw Hunter, TNAWOS STATION K0A9 ELIZABETHTON.
Mar 31, 12:55 AM EDTNON-TSTM WND GST 462 N Cades Cove, TNMESONET STATION IGGT1 INDIAN GRAVE GAP (2 N CADES COVE).
Mar 31, 1:10 AM EDTNON-TSTM WND GST 475 Sw Oneida, TNAWOS STATION KSCX ONEIDA.
Mar 31, 1:10 AM EDTNON-TSTM WND GST 475 Sw Oneida, TNMESONET STATION KSCX SCOTT MUNICIPAL AIRPORT.
Mar 31, 1:35 AM EDTNON-TSTM WND GST 473 N Rockwood, TNAWOS STATION KRKW ROCKWOOD.
Mar 31, 1:35 AM EDTNON-TSTM WND GST 523 W Harrisburg, TNRECORDED AT THE SEVIER COUNTY AIRPORT.
Mar 31, 1:36 AM EDTNON-TSTM WND GST 45Tri-City Airport, TNASOS STATION KTRI TRI-CITIES AIRPORT.
Mar 31, 2:00 AM EDTNON-TSTM WND GST 612 Ene Cades Cove, TNPEAK WIND FROM GSMNP WIND TOWER AT CADES COVE.
Mar 31, 2:12 AM EDTNON-TSTM WND DMG1 Nne Jellico, TNWIND BLEW A PORTION OF THE ROOF OFF A HOUSE.
Mar 31, 2:15 AM EDTNON-TSTM WND GST 622 Ene Jacksboro, TNREPORTED AT CAMPBELL COUNTY AIRPORT.
Mar 31, 2:31 AM EDTNON-TSTM WND GST 531 W Lenoir City, TN
Mar 31, 3:00 AM EDTNON-TSTM WND GST 853 Ese Wears Valley, TNPEAK WIND FROM GSMNP WIND TOWER AT COVE MOUNTAIN.
Mar 31, 3:05 AM EDTNON-TSTM WND GST 641 Nnw Alcoa, TNREPORTED AT KNOXVILLE AIRPORT.
Mar 31, 3:15 AM EDTNON-TSTM WND GST 473 N Lake Forest, TNAWOS STATION KDKX KNOXVILLE DOWNTO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2645 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

875 
WWUS84 KMRX 291918
RFWMRX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Morristown TN
318 PM EDT Tue Mar 29 2022

...Hazardous Fire Weather Conditions on Wednesday...

.The combination of high winds, low relative humidity, and dry
fuels will create hazardous conditions for fires to spread on 
Wednesday afternoon.

TNZ012>018-035>047-067>074-VAZ001-002-005-006-008-300900-
/O.NEW.KMRX.FW.W.0003.220330T1500Z-220331T0000Z/
Scott TN-Campbell-Claiborne-Hancock-Hawkins-Sullivan-Johnson-
Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington TN-Unicoi-Northwest Carter-Southeast Carter-Roane-
Loudon-Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Lee-Wise-Scott VA-Russell-
Washington VA-
318 PM EDT Tue Mar 29 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM EDT WEDNESDAY
FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHERN AND CENTRAL EAST
TENNESSEE AND SOUTHWEST VIRGINIA...

The National Weather Service in Morristown has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM EDT Wednesday. 

* TIMING...From late Wednesday morning through the afternoon and
  early evening.

* WIND...Sustained winds 20 to 30 mph with gusts up to 55 mph in
  most locations, with gusts up to 80 mph in the mountains and
  foothills.

* HUMIDITY...Minimum values between 25% and 30% are expected. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or are expected to occur shortly. A
combination of strong winds...low relative humidity...and warm
temperatures can contribute to extreme fire behavior.

&&

$$

DGS
5 follow-up statements
018 
WWUS84 KMRX 300902
RFWMRX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Morristown TN
502 AM EDT Wed Mar 30 2022

...Hazardous Fire Weather Conditions on Wednesday...

.The combination of high winds, low relative humidity, and dry
fuels will create hazardous conditions for fires to spread on
Wednesday afternoon.

TNZ012>018-035>047-067>074-VAZ001-002-005-006-008-302000-
/O.CON.KMRX.FW.W.0003.220330T1500Z-220331T0000Z/
Scott TN-Campbell-Claiborne-Hancock-Hawkins-Sullivan-Johnson-
Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington TN-Unicoi-Northwest Carter-Southeast Carter-Roane-
Loudon-Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Lee-Wise-Scott VA-Russell-
Washington VA-
502 AM EDT Wed Mar 30 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM EDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR
NORTHERN AND CENTRAL EAST TENNESSEE AND SOUTHWEST VIRGINIA...

* TIMING...From late Wednesday morning through the afternoon and 
  early evening. 

* WIND...Sustained winds 20 to 30 mph with gusts up to 55 mph in
  most locations, with gusts up to 80 to 90 mph in the mountains 
  and foothills.

* HUMIDITY...Minimum values between 25% and 30% are expected.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or are expected to occur shortly. A
combination of strong winds...low relative humidity...and warm
temperatures can contribute to extreme fire behavior.

&&

$$
484 
WWUS84 KMRX 301621 AAA
RFWMRX

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Morristown TN
1221 PM EDT Wed Mar 30 2022

...Hazardous Fire Weather Conditions this afternoon into 
tonight...
...Red Flag Warning for Smoky Mountain counties extended through 
tonight...

.The combination of high winds, low relative humidity, and dry
fuels will create hazardous conditions for fires to spread this 
afternoon and tonight.

TNZ041-072-074-310000-
/O.EXT.KMRX.FW.W.0003.000000T0000Z-220331T1000Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-
1221 PM EDT Wed Mar 30 2022

...RED FLAG WARNING NOW IN EFFECT UNTIL 6 AM EDT THURSDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE SMOKY MOUNTAINS OF EAST
TENNESSEE...

* TIMING...From this afternoon and through tonight.
  

* WIND...Sustained winds 20 to 30 mph with gusts up to 55 mph in
  most locations, with gusts up to 80 to 90 mph in the mountains
  and foothills. Winds decreasing late tonight.

* HUMIDITY...Minimum values between 20% and 30% are expected.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or are expected to occur shortly. A
combination of strong winds...low relative humidity...and warm
temperatures can contribute to extreme fire behavior.

&&

$$

TNZ012>018-035>040-042>047-067>071-073-VAZ001-002-005-006-008-
310000-
/O.CON.KMRX.FW.W.0003.000000T0000Z-220331T0000Z/
Scott TN-Campbell-Claiborne-Hancock-Hawkins-Sullivan-Johnson-
Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Northwest Greene-Southeast Greene-Washington TN-Unicoi-
Northwest Carter-Southeast Carter-Roane-Loudon-Knox-Jefferson-
Northwest Blount-North Sevier-Lee-Wise-Scott VA-Russell-
Washington VA-
1221 PM EDT Wed Mar 30 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHERN AND CENTRAL EAST
TENNESSEE AND SOUTHWEST VIRGINIA...

* TIMING...From this afternoon through early evening.
  

* WIND...Sustained winds 20 to 30 mph with gusts up to 55 mph 
  in most locations, with gusts up to 80 to 90 mph in the 
  mountains and foothills.

* HUMIDITY...Minimum values between 20% and 30% are expected.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or are expected to occur shortly. A
combination of strong winds...low relative humidity...and warm
temperatures can contribute to extreme fire behavior.

&&

$$

TD
454 
WWUS84 KMRX 302355
RFWMRX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Morristown TN
755 PM EDT Wed Mar 30 2022

...Hazardous Fire Weather Conditions this afternoon into
tonight... ...Red Flag Warning for Smoky Mountain counties
extended through tonight...

.The combination of high winds, low relative humidity, and dry
fuels will create hazardous conditions for fires to spread this
afternoon and tonight.

TNZ012>018-035>040-042>047-067>071-073-VAZ001-002-005-006-008-
310100-
/O.EXP.KMRX.FW.W.0003.000000T0000Z-220331T0000Z/
Scott TN-Campbell-Claiborne-Hancock-Hawkins-Sullivan-Johnson-
Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Northwest Greene-Southeast Greene-Washington TN-Unicoi-
Northwest Carter-Southeast Carter-Roane-Loudon-Knox-Jefferson-
Northwest Blount-North Sevier-Lee-Wise-Scott VA-Russell-
Washington VA-
755 PM EDT Wed Mar 30 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR NORTHERN AND CENTRAL EAST
TENNESSEE AND SOUTHWEST VIRGINIA...

Enhanced fire weather conditions will continue and the Red Flag 
Warning will be replaced with a Fire Danger Statement.

$$

TNZ041-072-074-311000-
/O.CON.KMRX.FW.W.0003.000000T0000Z-220331T1000Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-
755 PM EDT Wed Mar 30 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM EDT THURSDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE SMOKY MOUNTAINS OF EAST
TENNESSEE...

* TIMING...From this afternoon and through tonight.

* WIND...Sustained winds 20 to 30 mph with gusts up to 55 mph 
  in most locations, with gusts up to 80 to 90 mph in the 
  mountains and foothills. Winds decreasing late tonight.

* HUMIDITY...Minimum values between 20% and 30% are expected.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or are expected to occur shortly. A
combination of strong winds...low relative humidity...and warm
temperatures can contribute to extreme fire behavior.

&&

$$
073 
WWUS84 KMRX 310718
RFWMRX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Morristown TN
318 AM EDT Thu Mar 31 2022

...Red Flag Warning for Smoky Mountain counties until 6 AM EDT...

.The combination of high winds, low relative humidity, and dry
fuels will create hazardous conditions for fires to spread this
this morning.

TNZ041-072-074-311000-
/O.CON.KMRX.FW.W.0003.000000T0000Z-220331T1000Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-
318 AM EDT Thu Mar 31 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SMOKY 
MOUNTAINS...

* TIMING...Until 6 AM EDT.

* WIND...Sustained winds 50 mph with gusts up to 70 to 80 mph in 
  the mountains and foothills. Winds decreasing early this 
  morning.

* HUMIDITY...40 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or are expected to occur shortly. A
combination of strong winds...low relative humidity...and warm
temperatures can contribute to extreme fire behavior.

&&

$$
735 
WWUS84 KMRX 311009
RFWMRX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Morristown TN
609 AM EDT Thu Mar 31 2022

TNZ041-072-074-311115-
/O.EXP.KMRX.FW.W.0003.000000T0000Z-220331T1000Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-
609 AM EDT Thu Mar 31 2022

...RED FLAG WARNING HAS EXPIRED FOR THE SMOKY MOUNTAINS...

Rainfall over the last few hours along with increased dewpoints
have brought humidity levels up above eighty percent early this
morning. While winds may remain gusty, expect humidity values to 
stay well above red flag criteria today. For these reasons the red
flag warning has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this red flag warning went out at Mar 29, 1:00 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 29, 1:00 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
100 PM EDT Tue Mar 29 2022

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

Complex situation unfolding for Wednesday across the forecast
area. Due to RAP guidance showing a southerly 70-80 kt 850mb LLJ
moving across the area late Wednesday through Wednesday night,
have went ahead and upgraded to a High Wind Warning across the
mountains and foothills with a Wind Advisory area-wide. In
addition, updated the FWF with potential low RH values Wednesday
afternoon across northeast Tennessee and southwest Virginia.
Current hi-res HRRR guidance is showing some of the drier air on
the eastern side of the mountains making its way into our area,
and this combined with the downslope winds, is creating a
situation with lower RH values possible.

Severe risk continues to be low and confined to our southern
zones across southeast TN with minimal surface based instability.
Any thunderstorms could produce some strong winds based on the
strong winds aloft at 4-5k ft.

JB

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions continue through the period with a tightening
pressure gradient resulting in winds increasing substantially
late in the period. LLWS is forecast Wednesday morning as
strengthening winds aloft are above a low-level inversion across
the Tennessee Valley. As the inversion mixes out mid-day, surface
winds increase at all sites.

JB

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             54  80  57  70  42 /   0   0 100  20   0
Knoxville McGhee Tyson Airport, TN  48  79  58  73  41 /   0   0 100  60  10
Oak Ridge, TN                       47  78  57  71  40 /   0   0 100  60   0
Tri Cities Airport, TN              41  75  57  74  40 /   0   0  90  80  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory from 11 AM Wednesday to 8 AM EDT Thursday for
     Cherokee-Clay.

TN...High Wind Warning from 11 AM Wednesday to 8 AM EDT Thursday for
     Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
     Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Wind Advisory from 11 AM EDT /10 AM CDT/ Wednesday to 8 AM EDT
     /7 AM CDT/ Thursday for Anderson-Bledsoe-Bradley-Campbell-
     Claiborne-East Polk-Grainger-Hamblen-Hamilton-Hancock-
     Hawkins-Jefferson-Knox-Loudon-Marion-McMinn-Meigs-Morgan-
     North Sevier-Northwest Blount-Northwest Carter-Northwest
     Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
     Sequatchie-Sullivan-Union-Washington TN-West Polk.

VA...Wind Advisory from 11 AM Wednesday to 8 AM EDT Thursday for Lee-
     Russell-Scott VA-Washington VA-Wise.

&&
Hazardous weather outlook, Mar 29, 4:18 AM EDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Morristown TN
418 AM EDT Tue Mar 29 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-300830-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
418 AM EDT Tue Mar 29 2022 /318 AM CDT Tue Mar 29 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

High winds are likely in the East Tennessee mountains and
adjacent foothills Wednesday through Wednesday night with gusts of
80 mph possible at times. A High Wind Watch is in effect for these
location. Elsewhere, winds will be strong with gusts up to 50 mph
possible at times for portions of the Tennessee Valley and
Cumberland Plateau.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 10:30 AM EDTHigh Wind WarningMRXRussell, Washington, City of Bristol44 hr
Mar 29, 10:30 AM EDTWind AdvisoryMRXLee, Russell, Scott, Washington, Wise, City of Bristol and 1 more44 hr

Nearby

Red Flag Warnings in Tennessee, 2022Red Flag Warnings in Virginia, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.